Yes, taking antibiotics can increase your risk of getting a yeast infection. And yes, you can do something to lower this risk.
Vaginal yeast infections are caused by the fungus Candida albicans. These infections occur in up to 75% of women during their reproductive years.
Candida is in the environment. It is also found in small numbers in the vaginas of many women. This is quite normal.
Infections, called candidiasis, happen when the yeast overgrows and causes symptoms:
- Redness of the vagina and genital skin
- A clumpy, white vaginal discharge may be present
Candidiasis is common in healthy women, but there are also risk factors that increase the chance of developing an infection. Using antibiotics is a risk factor. As many as 25% of women on antibiotics will develop a vaginal yeast infection.
Why does this happen? Antibiotics get rid of the healthy bacteria that normally keep Candida from growing.
Women who get yeast infections while on antibiotics may take anti-fungal medication to prevent infection.
Fluconazole is an effective antifungal medication. A single pill is usually all that is needed.
Vaginal creams and suppositories are available without a prescription. These medications are placed in the vagina at bedtime for 3 days.
See a doctor if you have symptoms even while you take any of these preventive medicines.